Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

October 17, 2016Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Oct 17, 2016, 2:30 AM CDT for Rusk County, Wisconsin. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2016, 2:30 AM CDT (07:30 UTC)
Expired
Oct 17, 2016, 2:45 AM CDT
In force
15 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS83 KMPX 170730
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT MON OCT 17 2016

WIZ016-170745-
RUSK-
230 AM CDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSK COUNTY...

AT 230 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLEN
FLORA...OR 13 MILES NORTHEAST OF LADYSMITH...MOVING EAST AT 55 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAWKINS...GLEN FLORA AND INGRAM. 

LAT...LON 4547 9095 4564 9102 4564 9068 4563 9067
      4551 9069
TIME...MOT...LOC 0730Z 254DEG 47KT 4558 9088 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 16, 11:14 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 16, 11:14 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1114 PM CDT SUN OCT 16 2016

.SHORT TERM...(This evening through Monday)
Issued at 221 PM CDT Sun Oct 16 2016

A few showers and thunderstorms will develop early this evening
across western and southern MN ahead of a low pressure system and
warm front across NE/IA. As these features move northeast tonight,
the concentration of showers and thunderstorms will increase
across eastern MN and western WI. Favorable conditions remain in
place with respect to wind shear, instability and forcing for a
few of the storms to become severe with large hail from the Twin
Cities metropolitan area on north and east. Various CAMS suggest
thunderstorm activity becoming more concentrated across eastern MN
(Twin Cities) by 03z with the activity spreading across western
WI through 07z. Likely to categorical pops remain in place with
rainfall amounts from a quarter to a half inch with the high end
amounts in west central WI.

Fog will develop across much of the FA late tonight and continue
into mid morning on Monday due to the showers moving through early
tonight and the anomalously high dew points in the upper 50s to
lower 60s advecting in. The fog threat will be exacerbated where
it rains early tonight followed by some breaks in the clouds late.
Hence, the confidence for fog, some of it dense, it highest across
east central and southeast MN as well as all of west central WI. A
dense fog advisory may be needed later tonight and Monday morning.

On Monday, we will have to deal with plenty of low clouds and fog
in the morning. A weak cool front will bisect the FA from NE-SW.
A wave of low pressure will ride northeast along the front Monday
night bringing a threat of showers and thunderstorms to the FA
during the late afternoon hours with much better chances Monday
night.

Due to the aforementioned dew points, it will be a very mild night
across much of the FA with lows over eastern and southern areas in
the lower 60s, which is warmer than our normal high for this time
of year. Monday has the potential to be a warm day with +12 to
+14 deg C air over us at H85. However, due to the extensive
clouds and morning fog, it also has a high bust potential. For now
went with highs from the lower 60s in central MN to the lower 70s
across southern MN on east to KEAU. These highs will be about 5
degrees too cool if more sunshine develops in the afternoon and
the showers/thunderstorms hold off until evening.

.LONG TERM...(Monday night through Sunday)
Issued at 221 PM CDT Sun Oct 16 2016

The majority of the longer term looks quite quiet across the region,
with near to slightly above normal temperatures. The only period of
concern will be tomorrow night, with another period of showers and a
few thunderstorms expected. In the big picture, southwesterly upper
flow at the start of the period will give way to weak upper
troughing through midweek before the flow amplifies a bit toward the
end of the week as ridging builds to our west and a trough digs over
the eastern CONUS. By the end of the forecast period the pattern
flattens out a bit once again with fairly zonal flow across the
north central part of the country.

PoPs look to increase quickly tomorrow evening as a shortwave trough
moves through the region, and a surface low tracks across the
south/southeast portion of the area. The GFS, NAM, and ECMWF all
show fairly widespread precipitation near and north of the surface
frontal boundary. Instability looks fairly limited, general AOB 500
J/Kg, but deep layer shear is significant and AOA 45 kt for much of
the area. Given the low CAPE/high shear environment, it's possible
that we could see a few stronger storms, and SPC has a marginal risk
for severe weather oriented WSW-ENE coincident with the frontal
boundary and instability axis. Any precipitation should move out of
the area by Tuesday morning, with cooler drier air arriving for much
of the week. The next chance of any widespread precipitation looks
to hold off until late Saturday into Sunday when return flow should
bring sufficient moisture back into the area ahead of a weak
shortwave that is progged to drop through on WNW upper level flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1108 PM CDT Sun Oct 16 2016

Numerous showers and storms continue across portions of east
central MN and west central WI. The rain is moving northeast and
should largely out of the vicinity of the TAF sites by 1AM-2AM.
After the rain, we will be monitoring the fog and stratus
development late tonight and early tomorrow morning. IFR/LIFR is
looking more likely at most of the TAF sites. Once the low
ceilings and visibility set in, it will be very slow to clear
during the day tomorrow - especially the low ceilings at sites
such as KMSP/KRNH/KEAU.

KMSP...

Most of the rain is nearly clear of the airport, however, the low
clouds and fog potential is still high late tonight and tomorrow
with all of the moisture surging north out of NE/IA. The low
clouds will have a hard time clearing tomorrow as well - weak
winds and little mixing potential works against the clearing
tomorrow.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind W 5-10kts.
Wed...VFR. Wind NW 4-8kts
Thu...VFR. Wind NW 5-10kts

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

AVIATION...CLF
Hazardous weather outlook, Oct 16, 12:02 PM CDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 PM CDT SUN OCT 16 2016

MNZ044-045-050>053-059>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-171715-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-
FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
1202 PM CDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS AREA EXPECTED TONIGHT. SOME OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL. IN ADDITION...AREAS OF DENSE FOG
ARE LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF DENSE FOG ARE LIKELY MONDAY MORNING. THUNDERSTORM
CHANCES RETURN LATER MONDAY AFTERNOON AND MONDAY NIGHT. SOME OF
THESE STORMS COULD BE STRONG OR SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>043-047>049-054>058-064-065-073-074-082-091-171715-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-
WATONWAN-MARTIN-
1202 PM CDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT..MAINLY BEFORE MIDNIGHT.
THE SEVERE WEATHER THREAT IS LOW. IN ADDITION...AREAS OF DENSE FOG
ARE LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF DENSE FOG ARE LIKELY MONDAY MORNING. SCATTERED NON
SEVERE THUNDERSTORMS ARE THEN EXPECTED MONDAY AFTERNOON INTO
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 17, 2:30 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT MON OCT 17 2016

WIZ016-170745-
RUSK-
230 AM CDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSK COUNTY...

AT 230 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLEN
FLORA...OR 13 MILES NORTHEAST OF LADYSMITH...MOVING EAST AT 55 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAWKINS...GLEN FLORA AND INGRAM.

LAT...LON 4547 9095 4564 9102 4564 9068 4563 9067
      4551 9069
TIME...MOT...LOC 0730Z 254DEG 47KT 4558 9088

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 5:31 AM CDTDense Fog AdvisoryMPXBlue Earth, Brown, Chippewa, Faribault, Freeborn, Kandiyohi and 15 more5 hr
Oct 17, 5:00 PM CDTSpecial Weather StatementMPXHennepin30 min
Oct 17, 5:22 PM CDTSpecial Weather StatementMPXWashington38 min
Oct 17, 5:42 PM CDTSevere Thunderstorm WarningMPXWashington33 min
Oct 17, 4:42 PM CDTSpecial Weather StatementMPXRusk63 min
Oct 17, 5:59 PM CDTSpecial Weather StatementMPXBarron31 min
Oct 17, 6:08 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin, Pierce, Saint Croix52 min
Oct 17, 6:38 PM CDTSpecial Weather StatementMPXRusk37 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.